Gerd meds can lead to hip fractures

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Jeannie143
Veteran Member


Date Joined Apr 2004
Total Posts : 6056
   Posted 12/27/2006 11:48 AM (GMT -6)   
Just saw a story last night on CBS news about proton pump inhibitors blocking the absorption of calcium and leading to osteoporosis and eventual hip fractures in people who use them long term. The story was based on a news release from the Journal of American Medicine entitled ACID SUPPRESSION MEDICATION LINKED WITH INCREASED RISK OF HIP FRACTURE. It was primarily concerned with the high death rates associated with the elderly and hip fractures. Just wanted to share this info for those in a position to make medication decisions.
~ Jeannie

"People are like stained glass windows: They sparkle and shine when the sun's out, but when the darkness sets in, their true beauty is revealed only if there is light within."

- Elizabeth Kubler-Ross


ilovecats94
Regular Member


Date Joined Jul 2006
Total Posts : 190
   Posted 12/28/2006 2:59 AM (GMT -6)   
Well I'm 57 and I guess I'll just take that chance. I need the Prevacid med and so it is either living a half decent life or taking a chance on a hip fracture. I have so many other illnesses that this is just one more thing to add to the pot.

I read the article on Yahoo and heard it on CNN. I would think it would be prudent for anyone who doesn't need the PPI's to stop them. But I still need them.

Take care,
Faye

FMS: Prozac, Xanax, Diclofenac, Cytotec, Lortab.

Other meds: Prevacid, Cytomel, Detrol, Reglan, Novolog insulin, Novolin N insulin, Bumex, Lipitor.


tangerine bear
Veteran Member


Date Joined Aug 2005
Total Posts : 941
   Posted 12/28/2006 8:04 AM (GMT -6)   
Hi,

I'm 54 and have been on Prevacid for many years. I was diagnosed with Osteoporosis a few years ago, but I can't say if the med is the cause or not.
One problem with having severe GERD is that I had problems taking the weekly pill for the osteoporosis because it made my GERD so much worse. I was given samples of that new once a month pill, but I'm waiting for my current problems to stabilize before I try it.

Bear
"It's a jungle out there....." 
Theme song from "Monk" by Randy Newman
 
"Turn this car around... I'm goin' back..."
Tom Petty
 
                       VIEW IMAGE
 

                           


Jeannie143
Veteran Member


Date Joined Apr 2004
Total Posts : 6056
   Posted 12/28/2006 8:52 AM (GMT -6)   
My heart goes out to both of you because you are stuck between a rock and a hard place. I'm 55, have occasional bouts of GERD that last for a few weeks and then subside. I also have osteoporosis... and take calcium as well as magnesium for my fibromyalgia.

I don't know if this will help you but when my GERD acts up, before I start on my prilosec I try to do some meditative diaphramic breathing exercises. Filling the lower lobes of my lungs will sometimes put my body in a restful state and relax my stomach. It doesn't always work but enough times that I keep trying. Wish I could be more helpful. I only posted this information for people who may be on proton blockers and maybe could survive without them.
~ Jeannie

"People are like stained glass windows: They sparkle and shine when the sun's out, but when the darkness sets in, their true beauty is revealed only if there is light within."

- Elizabeth Kubler-Ross


sillylilly
Regular Member


Date Joined Oct 2006
Total Posts : 317
   Posted 12/28/2006 12:32 PM (GMT -6)   
The PPI's also cause a person not to absorb Vitamin B-12 and possibly iron.  My gastro doc said to take the sublingual (dissolve under the tongue) form of B-12 as this is absorbed through the skin.  This is very important inorder to maintain the health of your nervous system.
 
Jeannie,   I'm curious about your GERD.  You say that yours comes and goes.  What are your symptoms when it flares up. Do you actually have acid coming up into your esophagus or do you have heartburn which effects the stomach more than the esophagus.   Usually this is a ongoing condition so I'm curious why yours goes into remission at times.
 
Thanks,  Sillylilly

friendlygal
Veteran Member


Date Joined Dec 2006
Total Posts : 722
   Posted 1/2/2007 2:15 AM (GMT -6)   
sillylilly said...
The PPI's also cause a person not to absorb Vitamin B-12 and possibly iron.  My gastro doc said to take the sublingual (dissolve under the tongue) form of B-12 as this is absorbed through the skin.  This is very important inorder to maintain the health of your nervous system.
 
Jeannie,   I'm curious about your GERD.  You say that yours comes and goes.  What are your symptoms when it flares up. Do you actually have acid coming up into your esophagus or do you have heartburn which effects the stomach more than the esophagus.   Usually this is a ongoing condition so I'm curious why yours goes into remission at times.
 
Thanks,  Sillylilly
  sillylilly, I have the B12 but mine is with folic acid.  Is it ok that it is with acid?

sillylilly
Regular Member


Date Joined Oct 2006
Total Posts : 317
   Posted 1/2/2007 4:45 PM (GMT -6)   

Yes, you need the folic acid also but just make sure it's sublingual (dissolve under the tongue) because it may not be absorbed through the gut taking the PPI meds.

 


friendlygal
Veteran Member


Date Joined Dec 2006
Total Posts : 722
   Posted 1/2/2007 4:51 PM (GMT -6)   
it is sublingual. thanks
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, April 21, 2018 5:51 AM (GMT -6)
There are a total of 2,953,863 posts in 324,049 threads.
View Active Threads


Who's Online
This forum has 162119 registered members. Please welcome our newest member, yjgfjgh.
264 Guest(s), 7 Registered Member(s) are currently online.  Details
81GyGuy, Dahlias, Spanish, CatLady18, enginerd, Old Mike, OriolCarol